Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2017, 8:42 PM MDT for Tooele County, Utah County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 8:42 PM MDT (02:42 UTC)
- Expired
- Jul 26, 2017, 9:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
774
WUUS55 KSLC 270242
SVRSLC
UTC045-049-270315-
/O.NEW.KSLC.SV.W.0023.170727T0242Z-170727T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
842 PM MDT WED JUL 26 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
West central Utah County in northern Utah...
East central Tooele County in northern Utah...
* Until 915 PM MDT
* At 841 PM MDT, a severe thunderstorm was located over Ophir, or 14
miles south of Tooele, moving northeast at 10 mph.
HAZARD...Half dollar size hail and gusty winds.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Eagle Mountain, Cedar Fort, Ophir and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4047 11218 4046 11217 4047 11213 4044 11211
4045 11205 4016 11190 4002 11220 4038 11237
TIME...MOT...LOC 0241Z 243DEG 10KT 4033 11224
HAIL...1.25IN
WIND...<50MPH
$$
MSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:39 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 26, 3:39 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 339 PM MDT Wed Jul 26 2017 .SYNOPSIS...Monsoonal moisture will remain in place across the region through Thursday. A slight drying trend is expected through at least the first part of the weekend for much of the area while deeper moisture remains over southeast Utah. && .SHORT TERM (Through 12Z Saturday)...A very moist air mass remains in place across the CWA. Most of the convective activity today has been tied to the higher terrain but this will likely change this evening and overnight as the circulation over nrn California opens up and moves NE into southeast Oregon tonight. A short wave feature currently over central Nevada will be kicked NE across northwest Utah from about Juab County northward by this opening circulation according to the GFS and more so by the HRRR. The HRRR has been becoming a little more emphatic over the last few model runs that an area of showers and thunderstorms will cross NW Utah tonight. SPC also has the northwest corner of the CWA under a marginal risk for severe thunderstorms as it depicts the effective bulk shear increasing to over 40 kts by 00Z. Have increased PoPs some over nrn Utah for the overnight period with the highest PoPs after midnight across the central Wasatch Front where I push the PoPs to scattered. As the above mentioned circulation moves across Idaho and into Montana Thursday, the entrance region into the anticyclonic jet will be over northern Utah. Although the GFS does not show much in the way of producing weather, the jet is forecast in this favorable position. The EC does show a good jet as well as QPF across the north so continued with the scattered PoPs across the northern third of the CWA. The GFS shows a swath of positive buoy valued from 600- 800 J/kg from south of Wendover to the Cache Valley Thursday with LIs as low as -3. Farther south the moisture will remain quite deep through the next couple of days so the terrain driven afternoon showers and thunderstorms should continue. Temperatures will warm a few degrees through Friday. && .LONG TERM (After 12Z Saturday)...Global models still indicating slow drying into Saturday primarily over northern Utah as some deeper moisture remains pooled over southern Utah. Shortwave energy moving near the four corners may enhance the convective threat over southeast Utah Saturday afternoon. Maxes are expected to remain near seasonal normals for another day. After Saturday, models start to diverge on account of their treatment of the ridge. The GFS amplifies this feature in response to a trough moving along the Pacific Northwest coast, keeping the axis just east of the area and allowing a more southerly flow to develop Sunday into early next week. This would spread moisture pooled over southern Utah back northward, increasing coverage of convection for the early part of the upcoming week. The latest ECMWF solution flattens the ridge as the Pacific Northwest trough moves over it, keeping a more northerly flow in place, keeping moisture over southeastern Utah while allowing the rest of the forecast area to continue to dry. Overall, have kept isolated/widely scattered POPs in each afternoon for the higher terrain and for southern Utah, favoring the ECMWF solution as it has been more consistent. By Wednesday, all guidance indicates a more robust drying trend as the ridge axis rebuilds just west of the forecast area, so have indicated a decreasing trend in POPs for day seven. && .AVIATION...Biggest concern at SLC this evening will be the potential for thunderstorms to impact the terminal from the west. This threat will be maximized from about 01-04Z with the main impacts being the potential for gusty/erratic winds and lightning. There is also a lower chance about 25 percent of a brief period of MVFR cigs/visibility due to rain. Outside of thunderstorms VFR conditions should prevail with northerly winds shifting to the southeast around 03Z. && .FIRE WEATHER...The monsoon moisture is expected to linger through the weekend and into next week as Utah gets stuck under the building ridge across the Great Basin where winds will be light and variable. Although isolated showers and thunderstorms are expected each day, the majority of them will be tied to the terrain. The main impact of the monsoonal moisture will be the elevated RH values through the next several days. Temperatures will warm slightly above normal from Saturday through middle of next week across the north. However, temperatures will be slightly below normal over the south where more clouds and showers are expected to increase. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Struthwolf LONG TERM...Traphagan AVIATION...Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Jul 26, 6:02 PM MDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 602 PM MDT WED JUL 26 2017 UTZ005-270100- Great Salt Lake Desert and Mountains UT- 602 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 700 PM MDT... At 601 PM MDT, National Weather Service doppler radar indicated a line of strong thunderstorms e extending from near Wendover to 22 miles north of Ibapah...and moving east at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Wendover and Bonneville Salt Flats. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4087 11404 4107 11340 4031 11352 4026 11404 TIME...MOT...LOC 0001Z 255DEG 27KT 4081 11404 4035 11411 NC
Special weather statement, Jul 26, 7:21 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 721 PM MDT WED JUL 26 2017 UTZ001-002-005-007-270200- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 721 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 800 PM MDT... At 720 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles south of Cherry Creek Rest Area, or 15 miles south of Malad...moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible. This will likely pass near or over I-15 in northern Utah. Locations impacted include... Clarkston, Plymouth, Newton, Portage and Washakie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4186 11199 4184 11237 4200 11242 4200 11200 TIME...MOT...LOC 0120Z 256DEG 20KT 4197 11229 NC
Special weather statement, Jul 26, 7:31 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 731 PM MDT WED JUL 26 2017 UTZ003-005-270215- Great Salt Lake Desert and Mountains UT- Salt Lake and Tooele Valleys UT- 731 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOOELE COUNTY UNTIL 815 PM MDT... At 730 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 14 miles west of Dugway...moving east at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Dugway and Vernon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3991 11302 4047 11336 4055 11277 3997 11240 TIME...MOT...LOC 0130Z 255DEG 20KT 4020 11301 NC
Local storm report, Jul 26, 7:42 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
742 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 5 E ESCALANTE 37.76N 111.51W
07/26/2017 GARFIELD UT OTHER FEDERAL
ESCALANTE RIVER NEAR ESCALANTE ROSE FROM NEAR 1 CFS TO
1550 CFS.
&&
LCSpecial weather statement, Jul 26, 7:59 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 759 PM MDT WED JUL 26 2017 UTZ001-002-007-270230- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Northern Wasatch Front UT- 759 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 830 PM MDT... At 758 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm near Clarkston, or 13 miles southwest of Preston...moving east at 35 mph. Half inch hail and wind gusts of 40 to 55 mph will be possible. At 740 PM this storm produced a 57 mph wind gust near Plymouth. Locations impacted include... Lewiston, Clarkston, Trenton, Plymouth, Richmond, Newton, Amalga and Cornish. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4186 11172 4185 11217 4200 11219 4200 11170 TIME...MOT...LOC 0158Z 259DEG 29KT 4199 11208 NC
Special weather statement, Jul 26, 8:15 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 815 PM MDT WED JUL 26 2017 UTZ003>005-015-270300- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- West Central Utah UT-Salt Lake and Tooele Valleys UT- 815 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...SOUTHWESTERN SALT LAKE...WEST CENTRAL UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 900 PM MDT... At 813 PM MDT, National Weather Service doppler radar indicated a cluster of strong thunderstorms 7 miles northwest of Vernon, or 13 miles east of Dugway...moving east at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible. Strong winds associated with this storm may impact the southern end of the Great Salt Lake creating dangerous boating conditions Locations impacted include... Tooele, Grantsville, Dugway, Stansbury Park, Cedar Fort, Vernon, Ophir, Elberta, Stockton, Rush Valley, Erda, Faust, Lake Point and Lofgreen. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3994 11261 4062 11303 4074 11227 3999 11195 TIME...MOT...LOC 0213Z 259DEG 55KT 4018 11252 NC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Special Weather Statement | SLC | Tooele | 58 min |
| Jul 26, 7:31 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Jul 26, 7:59 PM MDT | Special Weather Statement | SLC | Cache | 31 min |
| Jul 26, 8:15 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jul 26, 8:56 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 26, 9:14 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| Jul 26, 9:43 PM MDT | Special Weather Statement | SLC | Cache, Davis, Morgan, Rich, Salt Lake, Weber | 47 min |
| Jul 27, 12:59 PM MDT | Flash Flood Warning | SLC | Garfield, Iron | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.